Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 70, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 15, 2008, 1:21 PM MST for Cochise County, Arizona. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2008, 1:21 PM MST (20:21 UTC)
- Expired
- Aug 15, 2008, 2:50 PM MST
- In force
- 89 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 152021 FFWTWC AZC003-152215- /O.NEW.KTWC.FF.W.0070.080815T2021Z-080815T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 121 PM MST FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 315 PM MST * AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR CORONADO NATIONAL MEMORIAL...MOVING SOUTH AT 6 MPH. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER THE SOUTHERN PORTIONS OF THE HUACHUCA MOUNTAINS AND IMPACT MONTEZUMA ROAD FROM CORONADO NATIONAL MEMORIAL WEST. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3134 11045 3141 11045 3140 11020 3133 11019 $$ WEATHER.GOV/TUCSON
3 follow-up statements
000 WGUS75 KTWC 152037 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 137 PM MST FRI AUG 15 2008 AZC003-152215- /O.CON.KTWC.FF.W.0070.000000T0000Z-080815T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 137 PM MST FRI AUG 15 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CORONADO NATIONAL MEMORIAL...MOVING SOUTH AT 6 MPH. DOPPLER RADAR INDICATED THAT UP TO TWO INCHES OF RAIN MAY HAVE FALLEN OVER MONTEZUMA ROAD IN AN AREA THAT IS FOUR TO SIX MILES WEST OF THE CORONADO NATIONAL MEMORIAL HEADQUARTERS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3134 11045 3141 11045 3140 11020 3133 11019 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 152111 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 211 PM MST FRI AUG 15 2008 AZC003-152215- /O.CON.KTWC.FF.W.0070.000000T0000Z-080815T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 211 PM MST FRI AUG 15 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED ACROSS FAR SOUTHWEST COCHISE COUNTY. DOPPLER RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN MAY HAVE FALLEN ON MONTEZUMA ROAD IN AN AREA FOUR TO SIX MILES WEST OF THE CORONADO NATIONAL MEMORIAL HEADQUARTERS. HEAVY FLOW IN WASHES DRAINING SOUTHERN HUACHUCA MOUNTAINS WILL CONTINUE FOR THE NEXT HOUR. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3134 11045 3141 11045 3140 11020 3133 11019 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 152150 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 250 PM MST FRI AUG 15 2008 AZC003-152158- /O.CAN.KTWC.FF.W.0070.000000T0000Z-080815T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 250 PM MST FRI AUG 15 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN COCHISE COUNTY... THE THREAT OF FLASH FLOODING IS OVER. THERE IS A SLIGHT CHANCE THAT ANOTHER THUNDERSTORM MAY MOVE INTO THE AREA AFTER 4 PM. LAT...LON 3134 11045 3141 11045 3140 11020 3133 11019 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:00 AM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 15, 9:00 AM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 AM MST FRI AUG 15 2008 .SYNOPSIS...PARTLY CLOUDY SKIES WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS WEEKEND BEFORE GRADUALLY BECOMING MORE ISOLATED EARLY NEXT WEEK AS SOMEWHAT DRIER AIR MOVES INTO SOUTHEAST ARIZONA. && .DISCUSSION...A MOIST ATMOSPHERE REMAINS IN PLACE ACROSS SOUTHEAST ARIZONA THIS MORNING. EARLY MORNING STRATUS ALONG THE MOUNTAINS HAS DISSIPATED WITH A FEW CU OVER THE PEAKS AT THIS TIME. ALSO...A CIRRUS DECK HAS FORMED OVER SOUTHERN ARIZONA DUE TO CONVERGENCE BETWEEN 500 AND 300 MB. A LOW PRESSURE SYSTEM DIVING SOUTH OUT OF WYOMING IS BUMPING UP AGAINST THE RIDGE SET UP OVER THE WESTERN STATES AND FORCING IT TO THE NORTHWEST. AS IT DOES SO A SLIGHT DRYING TREND WILL ENSUE. AS FOR TODAY...THE PRECIPITABLE WATER VALUE ON THE 12Z TUCSON SOUNDING INDICATES 1.65 INCHES WHICH AGREES WITH GOES DATA. ALSO A MID-LEVEL CAP HAS DEVELOPED PRODUCING A MODIFIED SOUNDING CIN OF 15. ONCE THE WEAK CIN IS OVERCOME THIS AFTERNOON THE ATMOSPHERE WILL HAVE PLENTY OF CAPE TO WORK WITH...IN THE NEIGHBORHOOD OF 1100. HOWEVER...THE CONVERGENCE ALOFT MAY SUPPRESS DEEP CONVECTION LIMITING THE STRENGTH OF STORMS. THEREFORE...WILL CONTINUE THE NEAR CLIMATOLOGY CHANCES FOR SHOWERS AND THUNDERSTORMS. && .AVIATION...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND EVENING WITH CLOUD BASES AT OR ABOVE 6K FT AGL. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREV DISCUSSION...A STRONG UPPER LEVEL LOW NOW ACROSS FAR NORTHERN WYOMING WILL CONTINUE ITS SOUTHWARD TREK TODAY AND THEN BECOME QUASI-STATIONARY OVER COLORADO SATURDAY INTO SUNDAY BEFORE SLOWLY MOVING INTO THE WESTERN PLAINS EARLY NEXT WEEK. THERE WILL STILL BE AMPLE MOISTURE LOCALLY FOR A PRETTY STANDARD MONSOON FORECAST SATURDAY. THE MOISTURE IS THEN PROGGED TO SLOWLY THIN OUT AS DRIER NORTHERLY FLOW AROUND THE PERIPHERY OF THE UPPER LEVEL LOW ESTABLISHES ITSELF SUNDAY AND THEN ESPECIALLY EARLY NEXT WEEK. HOWEVER...THE INFLUENCE OF THE UPPER LEVEL LOW AND DISTURBANCES ROTATING AROUND IT WILL ALSO INCREASE DYNAMICS AND KEEP THE CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS PARTICULARLY ACROSS EASTERN AREAS SUNDAY INTO MONDAY. AS HIGH PRESSURE ALOFT RE-CENTERS ITSELF ACROSS ARIZONA TUESDAY AND WEDNESDAY WILL MAINTAIN SLIGHT CHANCES MAINLY TO THE SOUTH AND EAST OF TUCSON AND ACROSS THE MOUNTAINOUS AREAS. SOME DIFFERENCES BY LATE NEXT WEEK REGARDING TROUGHING ESTABLISHING ITSELF ACROSS THE EASTERN PACIFIC INTO THE WESTERN UNITED STATES. AT THIS TIME...WILL LEAN TOWARD THE ECMWF WHICH KEEPS THE HIGH PRESSURE RIDGE ACROSS THE AREA WITH TROUGHING WELL TO OUR WEST INTO LATE NEXT WEEK. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THE NEXT COUPLE OF DAYS WITH NEAR NORMAL TEMPERATURES EXPECTED EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. EVANS WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 12:18 PM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1218 PM MST FRI AUG 15 2008 AZZ019-029-030-033>035-160700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1218 PM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS HEATING. THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS. THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-032-160700- WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 1218 PM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS HEATING. THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS. THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:20 PM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Aug 14, 7:59 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 15, 3:01 PM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.